West Virginia, 2019

Flash Flooding and Damaging Winds in West Virginia, July 11, 2019

July 11, 2019 · NWS PBZ · 9 events in 5 counties and zones

A passing shortwave trough and surface cold front brought scattered showers and thunderstorm on July 11th. Increasing shear, building instability, and mid-level dry resulted in a few strong storms across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A passing shortwave trough and surface cold front brought scattered showers and thunderstorm on July 11th. Increasing shear, building instability, and mid-level dry resulted in a few strong storms across the area. Unseasonably high warm cloud depth created impressive rainfall rates, contributing to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 11, 6:56 AM EST, 6 hours 11 minutes earlier.

Area forecast discussion, Jul 11, 6:56 AM EST, 6 hours 11 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
756 AM EDT Thu Jul 11 2019

.SYNOPSIS...
Scattered showers and thunderstorms this morning should become more
numerous this afternoon with the approach of a cold front. Dry
weather is then expected Friday and most of Saturday under high
pressure.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

Updated short term PoPs and temperature to reflect radar and surface
observation trends. Areas of stronger convection are producing
moderate to heavy rain, with minor flooding in urbanized areas
expected. Previous discuss follows...

A shortwave trough should maintain scattered
showers and thunderstorms this morning as it crosses the region.
Included more numerous coverage early N of PIT based on radar/near
term model trends. A stronger trough, and its associated sfc cold
front, is progged to track across the Upper Midwest and Great Lakes
region today, crossing the Upper OH Valley region late this afternoon
and evening. Showers and thunderstorms are likely with its approach
and passage.

Increasing shear, building instability, and model progged mid level
dry air should result in a scattered severe storm potential, with the
main hazard being damaging wind. SPC maintained the slight
risk/scattered coverage potential in the day 1 outlook, and will
continue to highlight this potential in the Hazardous Weather
Outlook. Warm and humid conditions should continue, with highs a few
degrees above average.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
Shower/thunderstorm chances should quickly decrease tonight with the
passage of the cold front. Mainly dry weather is then expected
through most of Saturday as sfc high pressure builds under NW flow
aloft. The next shortwave trough and its associated cold front is
progged to track from the Upper Great Lakes to the Lower Lakes by
Saturday evening, returning low chances for showers and thunderstorms
N of I 80. Maintained only a slight chance for showers Saturday
night elsewhere as the front tracks south, though most of the upper
support is progged to stay N-NE of the area.

Cooler and less humid conditions are expected Friday before warmer,
more humid conditions return Saturday.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Shower and thunderstorm chances should continue S of I 70 Sunday as
the cold front completes its passage. Model ensembles indicate ridging
is then expected to build across the region through Tuesday, with
mainly dry weather. Shower/thunderstorm chances return by midweek as
a Gulf upper low moves N and phases with wrly flow aloft, tracking
across the OH Valley region. Seasonably warm weather is expected
through the period.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...

Condition deterioration is expected as the day progresses. More
widespread convection will result from prefrontal troughing/increasing
forcing for ascent under an encroaching upr trough. The magnitude of
that convection remains questionable as clouds and morning showers
are likely to hamper destabilization.

Passage of the cold front will end the convection, but residual,
rain-enforced boundary-layer moisture with cooler nw flow is likely
to yield cig restrictions into Friday morning.

.Outlook...
The next chc for restrictions is anticipated with a Saturday night
shortwave/cdfnt passage.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jul 11, 2:38 AM EST, 10 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
338 AM EDT Thu Jul 11 2019

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-120745-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
338 AM EDT Thu Jul 11 2019

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Scattered severe thunderstorms are possible this afternoon and
evening with a crossing cold front. The primary hazard is expected
to be damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jul 11, 12:23 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
123 PM EDT THU JUL 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 PM     FLASH FLOOD      1 NE WESTMORELAND CITY  40.34N  79.66W
07/11/2019                   WESTMORELAND       PA   911 CALL CENTER

            ROADWAY FLOODED AT UNDERPASS WITH VEHICLE IN
            WATER.INDIVIDUALS INSIDE VEHICLE.

&&

EVENT NUMBER PBZ1902686
Local storm report, Jul 11, 12:31 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
131 PM EDT THU JUL 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HEAVY RAIN       CRANBERRY               40.69N  80.11W
07/11/2019  M1.27 INCH       BUTLER             PA   TRAINED SPOTTER

            SINCE 9AM AND 1.06" IN 2.5 HOURS

&&

EVENT NUMBER PBZ1902687

98
Local storm report, Jul 11, 12:32 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
132 PM EDT THU JUL 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 PM     HEAVY RAIN       ADAMSBURG               40.31N  79.65W
07/11/2019  M3.58 INCH       WESTMORELAND       PA   TRAINED SPOTTER

            SO FAR TODAY

&&

EVENT NUMBER PBZ1902688

98
Special weather statement, Jul 11, 12:33 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
133 PM EDT Thu Jul 11 2019

MDZ001-WVZ511-512-514-111800-
Garrett-Eastern Preston-Eastern Tucker-Preston-
133 PM EDT Thu Jul 11 2019

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND AND
HEAVY RAIN WILL AFFECT GARRETT...EASTERN TUCKER AND SOUTHERN PRESTON
COUNTIES...

At 133 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southwest of Mount Davis to 7
miles southwest of Friendsville to near Kingwood. Movement was east
at 35 mph.

Wind gusts up to 45 mph are possible with these storms.

Locations impacted include...
Kingwood...                       Mountain Lake Park...
Oakland...                        Terra Alta...
Rowlesburg...                     Bittinger...
Grantsville...                    Loch Lynn Heights...
Friendsville...                   Deer Park...
Accident...                       Albright...

This includes  Interstate 68 in Maryland between mile markers 4 and
30.

Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3948 7907 3947 7911 3943 7911 3941 7914
      3942 7916 3939 7916 3940 7918 3936 7922
      3936 7926 3930 7929 3930 7933 3925 7941
      3921 7936 3921 7931 3919 7934 3924 7941
      3923 7943 3939 7981 3972 7933 3972 7893
TIME...MOT...LOC 1733Z 290DEG 29KT 3972 7928 3957 7948 3943 7970
Local storm report, Jul 11, 12:53 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
153 PM EDT THU JUL 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 AM     FLASH FLOOD      1 NNW FOX RIDGE         40.57N  80.04W
07/11/2019                   ALLEGHENY          PA   911 CALL CENTER

            HANDICAP VAN TRAPPED IN FLOODED ROADWAY. MALE DRIVER IN
            VEHICLE.

&&

CORRECTED LOCATION

EVENT NUMBER PBZ1902655

AMILLER
Special weather statement, Jul 11, 1:04 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
204 PM EDT Thu Jul 11 2019

MDZ001-WVZ512>514-111830-
Garrett-Eastern Preston-Eastern Tucker-Western Tucker-
204 PM EDT Thu Jul 11 2019

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND AND
HEAVY RAIN WILL AFFECT CENTRAL GARRETT...NORTHEASTERN TUCKER AND
SOUTHEASTERN PRESTON COUNTIES...

At 203 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Frostburg to 7 miles northwest of
Thomas. Movement was east at 30 mph.

Wind gusts up to 45 mph are possible with these storms.

Locations impacted include...
Mountain Lake Park...             Oakland...
Davis...                          Thomas...
Loch Lynn Heights...              Deer Park...
Elgon...                          Benbush...
Merrill...                        Lead Mine...
Redhouse...                       Gorman...

This includes  Interstate 68 in Maryland between mile markers 24 and
30.

Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3921 7968 3972 7904 3972 7893 3971 7893
      3943 7911 3941 7914 3942 7916 3939 7916
      3936 7926 3930 7929 3930 7933 3921 7949
      3919 7949 3918 7947 3921 7931 3919 7929
      3909 7935 3908 7930 3905 7930
TIME...MOT...LOC 1803Z 288DEG 26KT 3972 7897 3925 7956

The radar

The Pittsburgh radar (KPBZ), 106 km away, was scanning. The volume nearest the first event began at 18:06 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 2 thunderstorm wind, 2 heavy rain. Local standard time, as filed.

Flash Flood, Monongalia

When
July 11, 1:07 PM EST to 2:00 PM EST
Where
Monongalia County, 0.87 mi NW of Dellslow to 0.69 mi E of Dellslow
Cause
Heavy Rain
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
39.610, -79.910

A local fire department reported a house surrounded by water and numerous streets flooded.

Flash Flood, Monongalia

When
July 11, 1:10 PM EST to 2:30 PM EST
Where
Monongalia County, 0.87 mi NE of Dellslow to 0.82 mi N of Sturgisson
Cause
Heavy Rain
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
39.610, -79.890

A fire department reported that local streams were flooded along State Route 7.

Flash Flood, Preston

When
July 11, 1:41 PM EST to 3:00 PM EST
Where
Preston County, 0.87 mi NW of Bruceton Mills to 1.15 mi N of Zar
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.660, -79.640

The emergency manager reported streets closed due to flooding.

Flash Flood, Preston

When
July 11, 2:20 PM EST to 3:30 PM EST
Where
Preston County, 0.87 mi NW of Bruceton Mills to 0.32 mi WSW of Bruceton Mills
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.660, -79.640

A local 911 Call Center reported flooding on Union Street.

Flash Flood, Brooke

When
July 11, 3:34 PM EST to 5:00 PM EST
Where
Brooke County, Short Creek to 0.76 mi SSE of Windsor Hgts
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.180, -80.670

The emergency manager reported Short Creek is running out of its banks along Short Creek Road.

Thunderstorm Wind, Brooke

When
July 11, 4:03 PM EST
Where
Brooke County, 0.87 mi NW of Wellsburg
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
40.280, -80.610

A citizen on social media reported multiple downed and uprooted trees.

Thunderstorm Wind, Brooke

When
July 11, 4:10 PM EST
Where
Brooke County, 0.53 mi W of Wellsburg
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.270, -80.610

The local fire department reported large roadway signs damaged along with numerous trees down.

Heavy Rain, Marshall

When
July 11, 7:51 PM EST
Where
Marshall County, Cameron
Reported by
Social Media
Coordinates
39.830, -80.570

A citizen on social media reported 2.20 inches of rain.

Heavy Rain, Hancock

When
July 11, 8:27 PM EST
Where
Hancock County, 1.48 mi SSW of Weirton Jct
Reported by
Trained Spotter
Coordinates
40.400, -80.610

A trained spotter reported 1.78 inches of rain.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2019Every state in 2019This day in weather historyWarnings in West Virginia, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845142, 845143, 845145, 845152, 845153, 845156, 845157, 845154, 845155.